67.7K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Heart Failure

8 REPLIES 8
Bettie
Member

Re: Heart Failure

Nicky this is such a helpful post and thank you fir taking the trouble to reply. I am really sorry you are going through this as well as BC

Regards

 

Sue x

 

nicky08
Community Champion

Re: Heart Failure

Btw there is quite a long thread in the Living with and Beyond Breast Cancer part of the forum under recovering from treatments (I think!) just showing you are not alone. It's titled 'Diagnosed with cardiomyopathy'

Might be worth having a read.

Nicky

nicky08
Community Champion

Re: Heart Failure

Hi

I thought I'd add a bit of my experience as I have been living with BC for over 13 years now, 8 of those with secondaries. I don't usually check out other threads, just stick to the secondaries part of the forum, so haven't seen this until just now.

I developed heart failure after having FEC chemo in 2008. At first it wasn't too bad, just palpitations (or atrial fibrillation to give them their proper name) occasionally and I had medication to help those. In 2013 I was feeling worse from a heart point of view and I was also then diagnosed with further spread so needed to change my treatment. An echocardiogram showed a low EF reading and as I should have gone onto Herceptin I was told this wasn't an option. To cut a long story short I then had a TIA (mini stroke, luckily with no lasting side effects) and I was at my wits end. My lovely oncologist found out about the cardio-oncology unit at The Brompton hospital in London. The lead consultant is fantastic and has helped me no end. They are a research unit so anything they learn is used for future cardio oncology studies. For me it meant having a whole host of tablets, all of which I'm still on, as well as some procedures done on my heart, which have all worked. As I am now on long term Herceptin I am so grateful for the help they have given me. I continue to go up there for routine checkups but my consultant is very pleased with how my heart is coping with very strong cancer treatment. If you are near London (and I think a new unit is opening in Leeds at some point) it is worth getting a referral. This is NHS based, not private and, as I found, there is very little cross over between cardiology and oncology at a local level so specialist hospitals as often the on,y help you can get. Having said this another lady I knew did have an excellent heart failure nurse who helped her locally and by being prescribed the right medication meant her heart recovered considerable function without the need to go elsewhere.

Hooe this helps and apologies for any typos the forum isn't currently allowing corrections whilst using a tablet device!

Nicky

Bettie
Member

Re: Heart Failure

Anything I can do Sue to help just give me a shout

 

lots of love xx

 

 

Sue54
Member

Re: Heart Failure

OH Bettie what a struggle for you and how utterly devestating having gone through such a fight. I just hope so much that what ever they are giving you now helps to build your heart stregnth back. These drugs they give us are marvelous at controlling the cancer I simply dont think that they know enough yet about what they leave behind in inherently weakening other organs. Their just doenst seem to be a red flag system to monitor other parts of our bodies that can become damaged to help improve things for us and future development of these treatments. I do though sincerely thank you for letting me know whats happened to you because I will ask my Oncologist exactly whats done long term in case of other damages, Youve helped me to understand far more and nor fear asking the right questions. Love to you....Sue x

Bettie
Member

Re: Heart Failure

Hi thanks for your message and really sorry you are going through all this on top of your treatment.

 

 

i had BC 4 years ago and had surgery chemo and rads and hormone tabs. One of the drugs I had with chemo is Epirubicin and one that I have since found out can cause heart failure. I had breathing problems with chemo but thought it was a side effect of the treatment. Fast forward three years and I developed a really bad chest infection and was admitted to hospital for a week with what they thought was pnumonia. It transpired it was cardiomyopathy (enlarged heart) and heart failure with my heart pumping at 10% when it should be 60. That 10 has now gone up to 20 but I feel exhausted most days and have to be retired from work. I'm on several heart tabs and do cardiac rehab. It's been really hard to deal with especially having gone through cancer. I really wish you well and if I can help you in any way please let me know

 

kind 

 

 

 

Sue54
Member

Re: Heart Failure

Hi Bettie, my chemotreatment had to be stopped because of the effect on my heart the muga scan dropped to 50% efficiency. I couldnt walk 10 paces without feeling as if I was going to have a heart attack. Because my cancer was virulant they said that i must have herceptin and the nurses kept worrying about giving it to me which i couldnt understand. Ive now found out that this too causes major heart problems and have to see the hospital again for tests next week. From what ive gathered they take you off treatments and you can insist on seeing a heart specialist to give you tablets to help the heart. I will though let you know later in June. Tell me more about ur situation please? Kind regards Sue

Lizzy_BCC
Member

Re: Heart Failure

Hi Bettie, 

 

I am really sorry to hear that you are going through this difficult time. Our users are very supportive and I am sure they will be along soon to offer their utmost support and share their experiences.

 

In the meantime please do call our helpline at 0808 800 6000 who will be able to talk to you about chemotherapy and heart failure and offer a friendly ear. I have put the opening hours below.

 

Monday-Friday, 9am-5pm
Late opening Monday and Wednesday 5pm-7pm,
Saturday, 9am-1pm 

 

Best wishes, 

 

Lizzy 

 

Bettie
Member

Heart Failure

Hi I had Breast Cancer 4 years ago and now have chemo induced heart failure with a poor prognosis. Has anyone else had this?